Greedy Algorithms for Minimisation Problems in Random Regular Graphs

  • Michele Zito
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 2161)


In this paper we introduce a general strategy for approximating the solution to minimisation problems in random regular graphs. We describe how the approach can be applied to the minimum vertex cover (MVC), minimum independent dominating set (MIDS) and minimum edge dominating set (MEDS) problems. In almost all cases we are able to improve the best known results for these problems. Results for the MVC problem translate immediately to results for the maximum independent set problem. We also derive lower bounds on the size of an optimal MIDS.


Minimisation Problem Greedy Algorithm Random Graph Regular Graph Vertex Cover 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    P. Alimonti, T. Calamoneri. Improved approximations of independent dominating set in bounded degree graphs. In Proc. 22nd WG, pp 2–16, LNCS 1197, Springer-Verlag, 1997.Google Scholar
  2. 2.
    P. Alimonti, V. Kann. Hardness of approximating problems on cubic graphs. In Proc. 3rd CIAC, pp 288–298. LNCS 1203, Springer-Verlag, 1997.Google Scholar
  3. 3.
    J. Aronson, A. Frieze, B. G. Pittel. Maximum matchings in sparse random graphs: Karp-Sipser revisited. RSA, 12:111–178, 1998.zbMATHMathSciNetGoogle Scholar
  4. 4.
    G. Ausiello, P. Crescenzi, G. Gambosi, V. Kann, A. Marchetti-Spaccamela, M. Protasi. Complexity and Approximation. Springer-Verlag, 1999.Google Scholar
  5. 5.
    P. Berman, T. Fujito. Approximating independent sets in degree 3 graphs. In Proc. WADS’95, pp 449–460. LNCS 955, Springer-Verlag, 1995.Google Scholar
  6. 6.
    P. Berman, M. Karpinski. On some tighter inapproximability results. Technical Report TR98-29, ECCC, 1998.Google Scholar
  7. 7.
    B. Bollobás, P. Erdos. Cliques in random graphs. Math. Proc. Camb. Phil. Soc. 80:419–427, 1976.zbMATHGoogle Scholar
  8. 8.
    R. L. Burden, J. D. Faires, A. C. Reynolds. Numerical Analysis. Wadsworth Int., 1981.Google Scholar
  9. 9.
    P. Crescenzi, V. Kann. A compendium of NP optimization problems. Available at, 2000.
  10. 10.
    W. Duckworth, N. C. Wormald. Linear programming and the worst case analysis of greedy algorithms for cubic graphs. To be submitted. Preprint available from the authors.Google Scholar
  11. 11.
    W. Duckworth, N. C. Wormald. Minimum independent dominating sets of random cubic graphs. Submitted to RSA, 2000.Google Scholar
  12. 12.
    A. Frieze, C. McDiarmid. Algorithmic theory of random graphs. RSA, 10:5–42, 1997.MathSciNetGoogle Scholar
  13. 13.
    A. M. Frieze. On the independence number of random graphs. Disc. Math., 81:171–175, 1990.zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    A. M. Frieze, T. Łuczak. On the independence and chromatic number of random regular graphs. J. Comb. Theory, B 54:123–132, 1992.Google Scholar
  15. 15.
    M. R. Garey, D. S. Johnson. Computer and Intractability, a Guide to the Theory of NP-Completeness. Freeman & Company, 1979.Google Scholar
  16. 16.
    M. R. Garey, D. S. Johnson, L. Stockmeyer. Some simplified NP-complete graph problems. TCS, 1:237–267, 1976.zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    G. R. Grimmett, C. J. H. McDiarmid. On colouring random graphs. Math. Proc. Camb. Phil. Soc., 77:313–324, 1975.zbMATHMathSciNetCrossRefGoogle Scholar
  18. 18.
    D. S. Hochbaum. Easy solutions for the k-center problem or the dominating set problem on random graph. In Annals of Disc. Math., 25:189–210, 1985.MathSciNetGoogle Scholar
  19. 19.
    S. Janson, T. Łuczak, A. Rucýnski. Random Graphs. John Wiley & Sons, 2000.Google Scholar
  20. 20.
    V. Kann. On the Approximability of NP-complete Optimization Problems. PhD thesis, Royal Institute of Technology, Stockholm, 1992.Google Scholar
  21. 21.
    B. Korte, D. Hausmann. An analysis of the greedy heuristic for independence systems. Annals of Disc. Math., 2:65–74, 1978.zbMATHMathSciNetCrossRefGoogle Scholar
  22. 22.
    B. D. McKay. Independent sets in regular graphs of high girth. Ars Combinatoria, 23A:179–185, 1987.MathSciNetGoogle Scholar
  23. 23.
    T. Nierhoff. The k-Center Problem and r-Independent Sets. PhD thesis, Humboldt-Universität zu Berlin, Berlin, 1999.Google Scholar
  24. 24.
    R. W. Robinson, N. C. Wormald. Almost all regular graphs are hamiltonian. RSA, 5:363–374, 1994.zbMATHMathSciNetGoogle Scholar
  25. 25.
    N. C. Wormald. Differential equations for random processes and random graphs. Annals of Applied Prob., 5:1217–1235, 1995.zbMATHMathSciNetCrossRefGoogle Scholar
  26. 26.
    N. C. Wormald. The differential equation method for random graph processes and greedy algorithms. In M. Karoński, H. J. Pr:omel, editors, Lectures on Approximation and Randomized Algorithms, pages 73–155. PWN, Warsaw, 1999.Google Scholar
  27. 27.
    M. Yannakakis, F. Gavril. Edge dominating sets in graphs. SIAM J. Applied Math., 38(3):364–372, June 1980.Google Scholar
  28. 28.
    M. Zito. Randomised Techniques in Combinatorial Algorithmics. PhD thesis, University of Warwick, 1999.Google Scholar
  29. 29.
    M. Zito. Small maximal matchings in random graphs. In Proc. LATIN 2000, pp 18–27. LNCS 1776, Springer-Verlag, 2000.CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2001

Authors and Affiliations

  • Michele Zito
    • 1
  1. 1.Department of Computer ScienceUniversity of LiverpoolLiverpoolUK

Personalised recommendations